Alert archive / Kansas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 26, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 3, 2020, 6:43 AM CDT for Chase County, Greenwood County, Kansas. It was in force for 62 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 3, 2020, 6:43 AM CDT (11:43 UTC)
- Expired
- May 3, 2020, 7:45 AM CDT
- In force
- 62 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Chase County, KS, Greenwood County, KS
The radar
The Wichita radar (KICT), 101 km from the middle of the area, began a volume at 11:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 3, 7:15 AM CDT | TSTM WND DMG | 3 Ssw Hamilton, KS | DELAYED REPORT...POWER POLES AND SEVERAL TREES DOWN ALONG 230TH STREET SOUTH OF HAMILTON. |
| May 3, 7:15 AM CDT | TSTM WND GST 75 | 5 S Hamilton, KS | DELAYED REPORT...EMERGENCY MANAGER REPORTS MULTIPLE TREES DOWN AND WIND DAMAGE TO OUTBUILDINGS 5 TO 6 MILES SOUTH OF HAMILTON. DEPUTY ESTIMATED THE WINDS TO HAVE BEEN 75MPH WHEN STORMS CAME THROUGH. TIME ESTIMATED ON RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 32 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 11.7 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2222 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 426 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
518
WUUS53 KICT 031143
SVRICT
KSC017-073-031245-
/O.NEW.KICT.SV.W.0026.200503T1143Z-200503T1245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
643 AM CDT Sun May 3 2020
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Southeastern Chase County in east central Kansas...
Northern Greenwood County in southeastern Kansas...
* Until 745 AM CDT.
* At 643 AM CDT, a severe thunderstorm was located 17 miles south of
Cottonwood Falls, moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Madison, Hamilton, Bazaar, Virgil, Matfield Green, Eureka City
Lake, Thrall and Eureka Airport.
This includes Interstate 35 between Mile Markers 97 and 114.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3785 9652 3809 9652 3809 9674 3810 9679
3831 9651 3827 9635 3817 9636 3817 9596
3785 9596
TIME...MOT...LOC 1143Z 287DEG 23KT 3813 9647
HAIL...1.00IN
WIND...60MPH
$$
KLEINSASSER3 follow-up statements
551
WWUS53 KICT 031158
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
658 AM CDT Sun May 3 2020
KSC017-073-031245-
/O.CON.KICT.SV.W.0026.000000T0000Z-200503T1245Z/
Chase KS-Greenwood KS-
658 AM CDT Sun May 3 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 AM CDT
FOR SOUTHEASTERN CHASE AND NORTHERN GREENWOOD COUNTIES...
At 657 AM CDT, a severe thunderstorm was located 10 miles northwest
of Hamilton, or 10 miles southwest of Madison, moving southeast at
35 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Madison, Hamilton, Virgil, Eureka City Lake, Thrall and Eureka
Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3785 9652 3809 9652 3809 9653 3823 9637
3823 9636 3817 9636 3817 9596 3785 9596
TIME...MOT...LOC 1157Z 292DEG 29KT 3807 9631
HAIL...1.25IN
WIND...60MPH
$$
KLEINSASSER163
WWUS53 KICT 031232
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
732 AM CDT Sun May 3 2020
KSC017-031242-
/O.CAN.KICT.SV.W.0026.000000T0000Z-200503T1245Z/
Chase KS-
732 AM CDT Sun May 3 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CHASE COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3785 9646 3803 9618 3817 9596 3785 9596
TIME...MOT...LOC 1232Z 294DEG 36KT 3790 9599
$$
KSC073-031245-
/O.CON.KICT.SV.W.0026.000000T0000Z-200503T1245Z/
Greenwood KS-
732 AM CDT Sun May 3 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 AM CDT
FOR NORTHERN GREENWOOD COUNTY...
At 732 AM CDT, a severe thunderstorm was located 7 miles north of
Toronto, or 13 miles west of Yates Center, moving southeast at 40
mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Hamilton, Virgil, Eureka City Lake and Eureka Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3785 9646 3803 9618 3817 9596 3785 9596
TIME...MOT...LOC 1232Z 294DEG 36KT 3790 9599
HAIL...1.25IN
WIND...60MPH
$$
KLEINSASSER103
WWUS53 KICT 031237
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
737 AM CDT Sun May 3 2020
KSC073-031247-
/O.EXP.KICT.SV.W.0026.000000T0000Z-200503T1245Z/
Greenwood KS-
737 AM CDT Sun May 3 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN GREENWOOD COUNTY WILL
EXPIRE AT 745 AM CDT...
The storm which prompted the warning is currently moving out of the
warned area. Therefore, the warning will be allowed to expire at 745
AM. However gusty winds and heavy rain are still possible with this
thunderstorm.
LAT...LON 3785 9646 3803 9618 3817 9596 3785 9596
TIME...MOT...LOC 1237Z 287DEG 23KT 3789 9597
$$
KLEINSASSERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 6:22 AM CDT, 21 minutes earlier.
Area forecast discussion, May 3, 6:22 AM CDT, 21 minutes before
Area Forecast Discussion National Weather Service Wichita KS 622 AM CDT Sun May 3 2020 .UPDATE... Issued at 529 AM CDT Sun May 3 2020 Convection has developed a bit further south into south central Kansas early this morning, where it is realizing much more instability and stronger cloud-bearing shear. Dime size hail was reported near one of the taller/stronger cores, though perhaps slightly larger than quarter size is possible through mid-morning. KED && .SHORT TERM...(Today through Tuesday night) Issued at 313 AM CDT Sun May 3 2020 Main concern is precip/convective trends tonight and Monday and potential for strong/severe storms. For early this morning, it appears the elevated low level flow is stronger than progged currently via the KICT-88D VWP. The implication being a bit more lift and saturation ahead of the low amplitude wave moving across the area. So expect continued development a bit further southeastward across portions of central and southeast Kansas where there is a bit more potential instability. Cloud bearing shear may be sufficient to result in a couple of locally strong storms with small hail through about mid-morning. This activity should exit southeast Kansas by midday with the rest of the day dry and slightly cooler, though seasonably mild for early May. Otherwise, there continues to be a decent signal for the development of elevated convection across central and eastern Kansas late tonight into Monday morning, in the presence of stronger warm advection/moisture transport. It is quite possible this could evolve into a mesoscale cluster or complex with the cloud bearing shear and instability combo supporting a few severe storms. This activity should exit into Missouri by late morning. The main challenge on Monday afternoon remains how far north the effective warm front and better moisture/instability will get before the Pacific front arrives late in the day. The GFS remains more bullish in this regard which is reflected in stronger buoyancy and a weaker cap across southern Kansas during peak heating. If so, strong vertical wind shear is a given, which continues to support a conditional risk for organized severe storms Monday afternoon across across primarily southeast Kansas. This will be followed by a drier and seasonably mild airmass on Tuesday. Darmofal .LONG TERM...(Wednesday through Saturday) Issued at 313 AM CDT Sun May 3 2020 The medium range guidance still supports much cooler weather for the end of the week as an upper low which forms over Hudson Bay evolves into a larger vortex as it expands/moves southward toward the Great Lakes. This will send temperatures below seasonal climo by Friday and Saturday. KED && .AVIATION...(For the 12Z TAFS through 12Z Monday morning) Issued at 622 AM CDT Sun May 3 2020 Robust elevated convection will continue eastward from south central into southeast Kansas through mid-morning. Locally large hail and gusty winds can be expected. Otherwise, dry weather expected in the storms wake this afternoon and early evening. Winds will veer from north-northeast to east-southeast tonight. Southerly elevated return flow will advect deeper moisture across the area with chances for convection again toward the end of the forecast valid period. While mainly VFR, localized MVFR cigs and IFR vsbys in convection will be possible. KED && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 76 59 75 53 / 20 20 20 10 Hutchinson 76 56 72 50 / 10 30 20 10 Newton 74 56 71 51 / 30 30 30 10 ElDorado 75 57 73 52 / 40 30 30 10 Winfield-KWLD 76 60 78 54 / 20 20 20 10 Russell 75 53 71 47 / 10 40 30 0 Great Bend 75 55 73 49 / 10 40 20 10 Salina 76 54 68 50 / 10 40 50 10 McPherson 75 55 70 49 / 10 40 30 10 Coffeyville 74 60 79 55 / 40 30 50 40 Chanute 73 58 75 53 / 50 30 60 30 Iola 73 57 72 52 / 50 30 70 30 Parsons-KPPF 73 59 77 55 / 50 30 50 40 && .ICT WATCHES/WARNINGS/ADVISORIES...None. && UPDATE...KED SHORT TERM...KED LONG TERM...KED AVIATION...KED
Hazardous weather outlook, May 3, 5:09 AM CDT, 1 hour 34 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 509 AM CDT Sun May 3 2020 KSZ032-033-047>053-067>072-082-083-091>096-098>100-041015- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 509 AM CDT Sun May 3 2020 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Today and Tonight A few strong to severe storms with nickel to half-dollar size hail will be possible through mid-morning, mainly north of highway 54 in south central and southeast Kansas and to the south of highway 56 in central Kansas. Chances for thunderstorms will return late tonight, especially across central and southeast Kansas. A few severe storms will be possible toward sunrise, capable of quarter size hail. .DAYS TWO THROUGH SEVEN...Monday through Saturday A few severe storms will be possible Monday morning across a portion of the Flint Hills and southeast Kansas. The main risk will be quarter size hail. A risk for severe storms will also exist across southeast Kansas on Monday afternoon. The main threats will be quarter to half-dollar size hail and damaging wind gusts to 65 mph. There is a slight chance for thunderstorms Thursday and Thursday night. The risk for severe weather appears low at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today or tonight. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
In the hours before
Special weather statement, May 3, 5:16 AM CDT, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Wichita KS
516 AM CDT Sun May 3 2020
KSZ082-031045-
Kingman KS-
516 AM CDT Sun May 3 2020
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Kingman County in south central Kansas...
* Until 545 AM CDT.
* At 514 AM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm near Cunningham, or 11 miles east
of Cairo...moving east at 20 mph. Another strong storm was located
north of Isabel, also moving east.
hail up to the size of nickels will be possible with these storms.
* Locations impacted include...
Kingman, Cunningham, Nashville, Willowdale, Zenda, Spivey,
Cleveland, Penalosa, Rago and Kingman Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
&&
LAT...LON 3739 9846 3773 9847 3773 9800 3739 9801
3738 9843
TIME...MOT...LOC 1015Z 268DEG 20KT 3762 9835
KLEINSASSERLocal storm report, May 3, 5:44 AM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
544 AM CDT SUN MAY 3 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0534 AM HAIL 2 E GOESSEL 38.25N 97.31W
05/03/2020 E1.00 INCH MARION KS PUBLIC
VIA MPING.
&&
KEDLocal storm report, May 3, 6:25 AM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
625 AM CDT SUN MAY 3 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 AM HAIL 3 SSE SEDGWICK 37.88N 97.40W
05/03/2020 M1.50 INCH SEDGWICK KS PUBLIC
&&Local storm report, May 3, 6:30 AM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
630 AM CDT SUN MAY 3 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0618 AM HAIL 2 NE VALLEY CENTER 37.85N 97.35W
05/03/2020 U0.50 INCH SEDGWICK KS PUBLIC
REPORT FROM MPING: HALF-INCH (0.50 IN.).
&&Local storm report, May 3, 6:32 AM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
632 AM CDT SUN MAY 3 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 AM HAIL 1 E HUTCHINSON 38.06N 97.90W
05/03/2020 E0.50 INCH RENO KS PUBLIC
DELAYED REPORT FROM MPING: HALF-INCH (0.50
IN.).
&&
TAVLocal storm report, May 3, 6:34 AM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
634 AM CDT SUN MAY 3 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 AM TSTM WND GST 2 W BENTON 37.79N 97.14W
05/03/2020 M56 MPH BUTLER KS BROADCAST MEDIA
&&
TAVThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 4:47 AM CDT | Special Weather Statement | ICT | Harvey, Marion, Reno | 28 min |
| May 3, 4:59 AM CDT | Severe Thunderstorm Warning | ICT | McPherson, Marion | 61 min |
| May 3, 5:09 AM CDT | Special Weather Statement | ICT | Reno | 36 min |
| May 3, 5:16 AM CDT | Special Weather Statement | ICT | Kingman | 29 min |
| May 3, 5:33 AM CDT | Severe Thunderstorm Warning | ICT | Harvey, Reno | 57 min |
| May 3, 5:41 AM CDT | Severe Thunderstorm Warning | ICT | Chase, Marion | 64 min |
| May 3, 5:48 AM CDT | Severe Thunderstorm Warning | ICT | Kingman | 57 min |
| May 3, 5:50 AM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 55 min |
| May 3, 6:18 AM CDT | Severe Thunderstorm Warning | ICT | Harper | 31 min |
| May 3, 6:22 AM CDT | Severe Thunderstorm Warning | ICT | Butler | 68 min |
| May 3, 6:35 AM CDT | Severe Thunderstorm Warning | ICT | Sedgwick, Sumner | 55 min |
| May 3, 7:12 AM CDT | Severe Thunderstorm Warning | ICT | Elk, Greenwood | 63 min |
| May 3, 7:30 AM CDT | Severe Thunderstorm Warning | ICT | Allen, Wilson, Woodson | 60 min |
| May 3, 8:01 AM CDT | Severe Thunderstorm Warning | ICT | Allen, Montgomery, Neosho, Wilson | 49 min |
| May 3, 8:28 AM CDT | Severe Thunderstorm Warning | ICT | Labette, Neosho | 62 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.